[Skip to Content]
[Skip to Content Landing]
Article
November 2, 1970

Polydipsia, Hydrochlorothiazide, and Water Intoxication

Author Affiliations

From the Department of Medicine (Division of Neurology), University of Colorado Medical Center and Denver General Hospital, Denver.

JAMA. 1970;214(5):879-883. doi:10.1001/jama.1970.03180050035005
Abstract

On receiving therapeutic doses of hydrochlorothiazide, two long-term compulsive water drinkers developed acute hyponatremic encephalopathy. Although pure water intoxication is a possible explanation for their symptoms, the circumstances suggest that hydrochlorothiazide had an important role. The most likely mechanism was that the urinary sodium loss evoked by the drug compounded the effects of oral water loading and produced an acute hyponatremic state. Among other possible mechanisms considered was that hydrochlorothiazide depressed free water clearance.

×